Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 279, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2015, 7:54 PM CDT for Barber County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2015, 7:54 PM CDT (00:54 UTC)
- Expired
- Sep 17, 2015, 8:25 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 3166 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292
WUUS53 KDDC 180054
SVRDDC
KSC007-180145-
/O.NEW.KDDC.SV.W.0279.150918T0054Z-150918T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT THU SEP 17 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
LAKE CITY...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3715 9889 3732 9892 3740 9850 3718 9845
TIME...MOT...LOC 0054Z 261DEG 17KT 3725 9882
HAIL...1.25IN
WIND...60MPH
$$
KRUSE2 follow-up statements
880
WWUS53 KDDC 180112
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT THU SEP 17 2015
KSC007-180145-
/O.CON.KDDC.SV.W.0279.000000T0000Z-150918T0145Z/
BARBER KS-
812 PM CDT THU SEP 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL BARBER COUNTY...
AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MEDICINE LODGE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3715 9889 3732 9892 3740 9850 3718 9845
TIME...MOT...LOC 0111Z 261DEG 17KT 3726 9872
HAIL...1.25IN
WIND...60MPH
$$
KRUSE667
WWUS53 KDDC 180125
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT THU SEP 17 2015
KSC007-180135-
/O.CAN.KDDC.SV.W.0279.000000T0000Z-150918T0145Z/
BARBER KS-
825 PM CDT THU SEP 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARBER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3715 9889 3732 9892 3740 9850 3718 9845
TIME...MOT...LOC 0122Z 261DEG 17KT 3727 9864
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:05 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 17, 6:05 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 605 PM CDT THU SEP 17 2015 ...Updated for Aviation... .SHORT TERM...(THIS EVENING THROUGH Friday) ISSUED AT 240 PM CDT THU SEP 17 2015 The frontal boundary now moving into the northern CWA counties with a prefrontal trough Garden City/Dodge City and the Hays/Great Bend area will continue slowly southeast this evening. The setup could support an isolated severe thunderstorm late this afternoon and evening although the atmosphere is relatively capped with warm air aloft. The idea here is that convection may hold off completely until weak isentropic flow develops, as a weak surface low from near Elkhart and rides the boundary northeast through the overnight. Even with this scenario, the run to run consistency of the convective allowing models has been poor with respect to both timing and location. Latest runs suggest much more confidence in convection remaining south and east of the DDC forecast area, and we will continue to shift low pops farther south and east in the near term updates. It is not a high probability event, however locally dense fog could form along a surface moisture convergence axis along the stationary boundary early Friday morning. The NAM is showing this potential which is not reflected in the GFS MOS local output. Garden City may be just on the west side of the boundary either drier, less favorable downslope air flow while a better opportunity looks to exist at KDDC and points southeast in potentially more moist upslope air. Any early morning fog development should dissipate rapidly as breezy northwest surface winds quickly develop, including the south central Kansas counties by early afternoon. .LONG TERM...(Friday NIGHT THROUGH Thursday) ISSUED AT 240 PM CDT THU SEP 17 2015 High temperatures in the medium range were strongly shifted towards the bias corrected ecmwf MOS, which has been doing the best over the last couple of weeks and are too consistent to ignore. The result in a shorter period with much cooler mid 70s through Friday and the weekend as earlier forecasts. The weak shortwave is still noted in the GFS and less evident in the ECMWF models. This has not significantly changes the POPS for the Superblend at this time. The upper air pattern will shift to ridging across the Great Plains states by early in the week, as surface low pressure over the high Plains region develops. This will bring a return to the warm southerly trajectories and incremental increases in high temperatures for several days. Temperatures in the 90s may again be possible as early as Tuesday and lasting though at least Wednesday. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING) ISSUED AT 600 PM CDT THU SEP 17 2015 A cold front will continue east of the taf sites tonight with light northeasterly winds of 5-10kt. Some patchy ground fog may also develop towards dawn around KGCK and KDDC. A strong push of colder air then moves across western Kansas with winds becoming northwesterly 15-25kt after 12-15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 85 53 76 / 10 10 0 10 GCK 60 82 51 80 / 10 0 0 10 EHA 64 84 53 78 / 10 0 0 10 LBL 66 87 55 78 / 10 10 0 10 HYS 63 78 50 79 / 10 10 0 0 P28 73 91 59 78 / 10 20 20 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Kruse
Hazardous weather outlook, Sep 17, 4:26 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT THU SEP 17 2015 KSZ030-031-043>046-061>066-074>081-084>090-180930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 426 AM CDT THU SEP 17 2015 /326 AM MDT THU SEP 17 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... A FEW THUNDERSTORMS MAY DEVELOP AROUND 6 PM ALONG A COLD FRONT NEAR A MANHATTAN TO ASHLAND LINE. VERY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL PERSIST, AND CONFIDENCE IN THUNDERSTORM DEVELOPMENT IS NOT HIGH. IF A THUNDERSTORM CAN PENETRATE THE UPPER LEVEL WARM POOL, THERE WILL BE SUFFICIENT INSTABILITY TO SUPPORT PRODUCTION OF HAIL AT LEAST AN INCH IN DIAMETER AND DAMAGING DOWNBURST WINDS. SCATTERED THUNDERSTORMS MAY DEVELOP IN CENTRAL KANSAS EAST OF HIGHWAY 183 LATE THIS EVENING.THESE WILL HAVE A MARGINAL RISK OF PRODUCING HAIL UP TO AN INCH IN DIAMETER. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DISCUSSION... SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP BY LATE AFTERNOON ALONG A COLD FRONT IN SOUTH CENTRAL KANSAS. THESE THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS. THE MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT IS BARBER COUNTY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN LATE SATURDAY NIGHT AND SUNDAY. THESE ARE LIKELY TO BE NONSEVERE. FRIDAY... LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT SOUTHEAST OF A LINE FROM LARNED TO ASHLAND. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Sep 17, 7:14 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU SEP 17 2015
KSZ089-090-180115-
BARBER KS-COMANCHE KS-
714 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE AND CENTRAL
BARBER COUNTIES UNTIL 815 PM CDT...
AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SUN CITY...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...COLDWATER...LAKE CITY...WILMORE...SUN CITY...LAKE
COLDWATER AND BUTTERMILK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3730 9948 3746 9846 3739 9846 3738 9845
3718 9843 3705 9944
TIME...MOT...LOC 0014Z 261DEG 17KT 3727 9893
KRUSELocal storm report, Sep 17, 7:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT THU SEP 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 7 S SUN CITY 37.28N 98.91W
09/17/2015 E1.25 INCH BARBER KS TRAINED SPOTTER
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:14 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 61 min |
| Sep 17, 8:28 PM CDT | Special Weather Statement | DDC | Barber | 47 min |
| Sep 17, 9:32 PM CDT | Special Weather Statement | DDC | Barber | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.